Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 17, NWS Amarillo, TX

June 8, 2008Gray County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 8, 2008, 5:59 PM CDT for Gray County, Wheeler County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2008, 5:59 PM CDT (22:59 UTC)
Expired
Jun 8, 2008, 6:30 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:20 PM CDTTSTM WND GST 607 Sse Laketon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 082259
TORAMA
TXC179-483-082330-
/O.NEW.KAMA.TO.W.0017.080608T2259Z-080608T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 630 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  NORTHWEST OF KELLERVILLE...OR ABOUT 16 MILES SOUTHEAST OF PAMPA...
  MOVING EAST AT 29 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF KELLERVILLE BY 615 PM CDT
  NEW MOBEETIE BY 625 PM CDT

AT 553 PM...TRAINED SPOTTERS REPORTED INTENSIFYING ROTATION AND A 
WALL CLOUD WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3560 10041 3535 10038 3540 10075 3548 10076
TIME...MOT...LOC 2259Z 268DEG 25KT 3545 10066

$$

KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 082314 RRA
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN JUN 8 2008

TXC179-483-082330-
/O.CON.KAMA.TO.W.0017.000000T0000Z-080608T2330Z/
GRAY TX-WHEELER TX-
614 PM CDT SUN JUN 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES...

AT 605 PM CDT...TRAINED WEATHER SPOTTERS...EMERGENCY MANAGEMENT AND 
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD...THAT HAS SINCE DISSIPATED. 
THE CIRCULATION WAS CURRENTLY LOCATED 11 MILES SOUTHWEST OF 
MOBEETIE...OR ABOUT 17 MILES SOUTH OF MIAMI...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOBEETIE...
  NEW MOBEETIE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3560 10041 3535 10038 3541 10068 3548 10068
TIME...MOT...LOC 2314Z 269DEG 23KT 3545 10058

$$

KRAMAR
000 
WWUS54 KAMA 082324
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT SUN JUN 8 2008

TXC179-483-082330-
/O.CON.KAMA.TO.W.0017.000000T0000Z-080608T2330Z/
GRAY TX-WHEELER TX-
624 PM CDT SUN JUN 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG ROTATION. THIS CIRCULATION WAS LOCATED 8 MILES 
SOUTHWEST OF MOBEETIE...OR ABOUT 15 MILES SOUTH OF MIAMI...MOVING 
EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOBEETIE...
  NEW MOBEETIE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3542 10039 3542 10065 3548 10067 3560 10041
      3556 10041 3556 10040
TIME...MOT...LOC 2324Z 257DEG 18KT 3548 10054

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:15 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 3:15 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SUN JUN 8 2008

.DISCUSSION...
COLD FRONT LYING ACROSS TX PNHDL WITH TCU READILY SEEN ON VISIBLE
SATELLITE.  HAVE INCREASED POPS TNGT OVER SERN HALF OF FCST AREA DUE
TO EXPECTED POSITION OF COLD FRONT AND STRONG MSTR FLUX CONVERGENCE
ANTICIPATED WITH SECONDARY SURGE.  HAVE RETAINED MENTION OF SVR TSTMS
TNGT...AND HAVE CALLED FOR HEAVY RAIN IN ERN ZONES...WHERE HAVE ALSO
HIGHLIGHTED HAIL AND WIND THREAT.

ON MON...HAVE INCREASED POPS OVER ERN ZONES...AND HAVE SPREAD FARTHER
W DUE TO SLOWER MOVEMENT OF MID-LEVEL TROF.  MON EXPECTED TO BE MUCH
COOLER IN POST FRONTAL AMS.

SELY WINDS RESUME LATE MON AFTN...THEN SWLY AND SLY WINDS INCREASE ON
TUE AND WED AS SFC TROF/DRYLINE DEVELOP.  HAVE RETAINED LOW POPS WED
AFTN AND WED EVE ACROSS ERN ZONES...WHERE DRYLINE MAY BECOME ACTIVE.

NEW GFS DEPICTS FROPA WED NGT...FOLLOWED BY ANOTHER WEAK FROPA THU
NGT.  NO POPS WITH THESE FEATURES.  ELY AND SELY WINDS RESUME FRI AND
SAT.  03

COCKRELL

&&

.FIRE WEATHER...
EXPECTING GOOD COVERAGE OF WETTING RAINS THRU TNGT...BUT LIGHTNING
MAY POSE PROBLEMS.  WINDS ON MON EXPECTED TO BE LIGHT TO MODERATE...
INCREASING SLIGHTLY DURING AFTN AND EVE.  TUE AND WED EXPECTED TO BE
WINDY.  RH VALUES EXPECTED TO REMAIN ABOVE 15 PCT ON TUE...BUT MAY
FALL INTO CRITICAL VALUES ON WED.  VARYING WINDS WITH FROPA WED NGT
AND THU NGT EXPECTED TO NOT BE OF EXCESSIVE SPEEDS.  INCREASING SELY
WINDS ON SAT WILL BE MOIST.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  78  59  91  66 /  70  20   5   5   5
BEAVER OK                  55  79  54  91  67 /  80  30   5   5  10
BOISE CITY OK              55  78  54  91  62 /  40  10   5   5   5
BORGER TX                  57  78  60  92  68 /  80  20   5   5   5
BOYS RANCH TX              60  78  57  92  66 /  50  10   5   5   5
CANYON TX                  61  79  58  90  66 /  60  20   5   5   0
CLARENDON TX               59  77  58  91  69 /  80  30   5   5   5
DALHART TX                 56  77  52  92  62 /  40  10   5   5   5
GUYMON OK                  58  78  57  94  68 /  70  20   5   5  10
HEREFORD TX                60  78  57  89  65 /  50  10   5  10   5
LIPSCOMB TX                58  77  55  91  70 /  90  30   5   5   5
PAMPA TX                   57  77  59  90  68 /  80  20   5   5   5
SHAMROCK TX                62  77  58  90  71 /  90  30   5   5   5
WELLINGTON TX              63  78  58  91  71 /  90  30   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jun 8, 2:54 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT SUN JUN 8 2008

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
254 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE SOUTHERN AND EASTERN PORTIONS OF THE TEXAS
PANHANDLE UNTIL 10 PM CDT. A COLD FRONT OVER THE TEXAS PANHANDLE IS
EXPECTED TO LIFT BACK NORTH THIS EVENING. STORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT WHERE ABUNDANT LOW LEVEL MOISTURE AND
INSTABILITY WILL HELP FUEL THE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS HOWEVER WIND SHEAR BOTH
AT THE SURFACE AND ALOFT MAY BE STRONG ENOUGH TO PRODUCE ISOLATED
TORNADOES AS WELL. IN ADDITION...HEAVY RAIN FROM THE THUNDERSTORMS
MAY CAUSE LOCALIZED FLOODING.

ALSO CAUTION IS ADVISED ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY AND
WEDNESDAY NIGHT MAINLY ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

KRAUSE

In the hours before

Local storm report, Jun 8, 5:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             8 SW MIAMI              35.61N 100.74W
06/08/2008  M1.75 INCH       GRAY               TX   BROADCAST MEDIA

&&

EVENT NUMBER 00520

TAS
Local storm report, Jun 8, 5:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             7 NW SAMNORWOOD         35.13N 100.37W
06/08/2008  E0.88 INCH       COLLINGSWORTH      TX   PUBLIC

&&

EVENT NUMBER 00521

JC
Local storm report, Jun 8, 5:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MIAMI                   35.69N 100.64W
06/08/2008  E1.00 INCH       ROBERTS            TX   LAW ENFORCEMENT

            DEPUTY ALSO REPORTS SOME BRANCHES DOWN.

&&

EVENT NUMBER 00522

JC
Local storm report, Jun 8, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             PAMPA                   35.54N 100.96W
06/08/2008  E0.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER 00523

CLK
Local storm report, Jun 8, 5:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 S PAMPA               35.51N 100.96W
06/08/2008  E1.00 INCH       GRAY               TX   TRAINED SPOTTER

            INTERSECTION OF TEXAS STATE 70 AND LOOP 171

&&

EVENT NUMBER 00524

CLK
Local storm report, Jun 8, 5:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             KINGSMILL               35.49N 101.06W
06/08/2008  E0.75 INCH       GRAY               TX   PUBLIC

            HAIL LASTED ABOUT 2 MINUTES

&&

EVENT NUMBER 00525

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:17 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb58 min
Jun 8, 4:24 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hemphill, Hutchinson, Ochiltree, Roberts and 1 more66 min
Jun 8, 4:58 PM CDTSevere Thunderstorm WarningAMACarson, Gray62 min
Jun 8, 5:04 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley33 min
Jun 8, 5:12 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Roberts, Wheeler78 min
Jun 8, 5:25 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler65 min
Jun 8, 5:49 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler41 min
Jun 8, 6:28 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Roberts, Wheeler62 min
Jun 8, 6:47 PM CDTAreal Flood AdvisoryAMAGray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler3 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.